Resource Center

May 11, 1989

Prospective Surveillance of Antibiotic-Associated Coagulopathy in 970 Patients

Abstract

N-methyl-thio-tetrazole (NMTT) has been proposed as a causative factor in antibiotic-associated coagulopathy. To evaluate this hypothesis, a nationwide surveillance program was initiated to determine the relative frequency of antibiotic-associated coagulopathy and the importance of specific risk factors. A total of 970 patients were studied, with 491 being treated for infections and 479 receiving antimicrobial surgical prophylaxis. The NMTT-containing antibiotic cefotetan was compared with non-NMTT-containing antibiotics, for example, cefoxitin and cefazolin (prophylaxis only), and an aminoglycoside-antianaerobic (AG + AA) combination. Prothrombin time (PT) and partial thromboplastin time (PTT) were measured for each patient prior to the start of antibiotics and within 24-96 hours after the conclusion of drug administration. The patient population was relatively young [mean (SD) age 51.0 (20) yrs] with good nutritional status. The overall frequency of hypoprothrombinemia (4.5%) and bleeding (1.7%) was very low, and was highest with the use of AG + AA (p less than 0.05). No statistical differences were observed for the remaining antibiotic regimens in either the prophylaxis or treatment group. Logistic regression analysis identified treatment with the AG + AA combination, presence of liver disease, and renal dysfunction as factors associated with an increased risk of hypoprothrombinemia. In conclusion, this study suggests that the frequency of antibiotic-associated coagulopathy is low, regardless of antibiotic, in patients who are not critically ill and not malnourished.

By Thaddeus H. Grasela, Cynthia A. Walawander, Welage LS, Wing PE, Scarafoni DJ, Caldwell JW, Noguchi JK, Schentag JJ

Contact Us About This Journal Article